Minnesota, 2007

Hail in Minnesota, May 22, 2007

May 22, 2007 · NWS MPX · 1 event in 1 county or zone

Isolated severe weather associated with warm frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Isolated severe weather associated with warm frontal boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 22, 2:54 PM CST, 51 minutes earlier.

Area forecast discussion, May 22, 2:54 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT TUE MAY 22 2007

.DISCUSSION...
SUSTAINED SOUTHERLY WINDS...GUSTING TO OVER 40 MPH IN
PLACES...SHOULD EASE UP INTO THE EARLY EVENING WITH SLIGHTLY
SLACKENING GRADIENT AND LOSS OF MIXING. FIRST LOW PRESSURE CENTER
WILL ENTER FAR NORTHWEST MN THIS EVENING. BANDS OF FAST MOVING
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH SOME WEAK LOW LEVEL
CONVERGENCE AHEAD OF THIS WILL CONTINUE TO EXPAND IN COVERAGE
THROUGH EARLY EVENING. THERE SHOULD BE A BREAK IN THE ACTION
SOMEWHAT LATE THIS EVENING INTO THE OVERNIGHT BEFORE ANOTHER SURGE
OF MOISTURE ON THE LOW LEVEL JET INTO SOUTHERN MN ENTERS VERY LATE
TONIGHT. PRECIPITABLE WATER WAS RUNNING A BIT OVER 150 PERCENT
OF NORMAL AND INCREASES TO OVER 200 PERCENT OF NORMAL ARE STILL
PROGGED WITH THIS SECOND PUSH INTO EARLY WEDS MORNING. GREATEST
RAINFALL TOTALS...HALF INCH TO AN INCH...STILL LOOK TO BE
CONFINED TO PLACES OF WEST CENTRAL MN WHERE ACTIVITY SHOULD BE
MORE SUSTAINED.

SYSTEM IN THE WESTERN U.S. DRIVING THESE SHOWERS HAS DUG SOUTH
MORE THAN PROGGED...AND OVERALL PASSAGE OF COLD FRONT IN RESPONSE
WILL BE SLOWER. FRONT SHOULD BE BISECTING MN FROM NORTH TO SOUTH
BY WEDNESDAY AFTERNOON WITH BEST CHANCE OF THUNDER STILL ALONG AND
AHEAD OF THE FRONT UNDER HOT PROD AND MAX MOISTURE ADVECTION.
MORNING SHOWERS AND THUNDERSTORMS MAY LIMIT INSTABILITY...WITH
SHORT RANGE ENSEMBLE CONFIDENCE OF ABOUT 50 PERCENT THAT LIFTED
INDICES WILL DROP TO -4 AND CAPE REACHING 1000 J/KG. BUT SLIGHT
RISK FOR A FEW SEVERE THUNDERSTORMS CONTINUES IN EASTERN COUNTIES
WHEN UPPER JET COMES IN ALOFT. BEST POTENTIAL PROBABLY LATE IN THE
AFTERNOON AND EVENING AS THIS AND LOW LEVEL JET IN RESPONSE TO
HEATING COME TOGETHER...LEADING TO SOME IMPRESSIVE SPEED SHEAR.

FRONT AMAZINGLY DOES NOT MOVE MUCH THOUGH INTO EARLY THURS...AGAIN
THANKS TO THE DIGGING OF THE SYSTEM...AND A FINAL IMPULSE MOVES
UP THE BOUNDARY ON THURSDAY. AS WITH PREVIOUS SHIFT...HAVE TRENDED
FORECAST MORE GLOOMY FOR EASTERN COUNTIES IN RESPONSE TO THIS WITH
HIGHER POPS. RIDGING IS TEMPORARY IN BETWEEN AS FRONT TRIES TO
LIFT NORTHWARD DURING FRI AFTERNOON INTO THE MID POINT OF THE
WEEKEND. STILL MANY UNCERTAINTIES WITH THIS SYSTEM...WITH BEST
CHANCES REMAINING IN THE SOUTHEAST. H8 TEMPS DOWN TO 2C TO 6C
DURING SUNDAY AND THE HOLIDAY SHOULD GIVE TEMPS TO SLIGHTLY BELOW
NORMAL FOR THE UNOFFICIAL START TO SUMMER.

&&

.AVIATION... /18Z TAF ISSUANCE/
THE MAIN WEATHER SYSTEM WILL REMAIN WELL WEST OF OUR FORECAST AREA.
THE MAIN AVIATION PROBLEM THIS AFTERNOON...WILL BE THE MODERATE TO
STRONG SOUTHERLY WINDS. SURFACE WINDS OF 20 TO 30 MPH SUSTAIN WITH
GUSTS NEAR 35 MPH WILL PERSIST INTO THE EARLY EVENING HOURS. NOT
MUCH IN THE WAY OF DIRECTIONAL OR SPEED SHEAR OVER THE AREA.
CONVECTION HAD DEVELOPED IN THE WARM SECTOR OVER PARTS OF WESTERN
AND CENTRAL AND EAST CENTRAL MN. A FEW STRAY TSRA WILL MOVE INTO
WEST CENTRAL WISCONSIN.  CEILING AND CLOUD COVER WILL REMAIN VFR
DURING THE PERIOD. AGAIN A BETTER CHANCE OF RAIN AND THUNDERSTORMS
WEDNESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 6 PM CDT THIS AFTERNOON FOR BLUE EARTH-BROWN-
     CARVER-FARIBAULT-FREEBORN-LE SUEUR-MARTIN-MCLEOD-NICOLLET-
     REDWOOD-RENVILLE-RICE-SCOTT-SIBLEY-STEELE-WASECA-WATONWAN
     COUNTIES.

WI...NONE.

&&
Hazardous weather outlook, May 22, 3:32 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT TUE MAY 22 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
232145-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
432 PM CDT TUE MAY 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVER THE OUTLOOK AREA THROUGH
TONIGHT. THE STRONGEST STORMS MAY PRODUCE SOME LOCALLY HEAVY RAIN
OR A STRONG WIND GUST.

IN ADDITION...STRONG SOUTHERLY WINDS WILL CONTINUE INTO EARLY
EVENING WITH SUSTAINED SPEEDS OF 25 TO 35 MPH ACCOMPANIED BY GUSTS
TO 45 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY
AFTERNOON AND EVENING ACROSS EAST AND SOUTH CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN. THE PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. SOME OF THESE STORMS MAY ALSO PRODUCE LOCALLY
HEAVY RAIN...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA DURING
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY
MORNING BUT MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING IN
EASTERN AND SOUTHERN PORTIONS OF THE OUTLOOK AREA.

The radar

The Minneapolis radar (KMPX), 98 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mille Lacs

When
May 22, 3:45 PM CST
Where
Mille Lacs County, Milaca
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.730, -93.630

Torrential rain and estimated gusts to 45 mph also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37811.